Missouri, 2017

Damaging Wind in Missouri, July 13, 2017

July 13, 2017 · NWS SGF · 1 event in 1 county or zone

Isolated severe thunderstorms produced wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Isolated severe thunderstorms produced wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 13, 4:52 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 13, 4:52 PM CST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
552 PM CDT Thu Jul 13 2017

.SHORT TERM...(This evening through Friday)
Issued at 139 PM CDT Thu Jul 13 2017

A cold front was slowly working its way south across Missouri this
afternoon. This was helping to produce some extra cloud cover and
a few showers across the Ozarks. Early afternoon temperatures
were in the upper 80s to lower 90s with heat index values in the
middle 90s to around 100.

A Heat Advisory remains in effect through 7pm this evening as the
cold front will be slow in pushing the summertime high to the
west until later tonight into the overnight hours.

This front will be the focus for showers and thunderstorms
overnight and through much of the day Friday. Ample moisture will
be available for storm development with dewpoints in the lower to
middle 70s. Steep lapse rates and good instability will allow for
the potential of strong to isolated severe thunderstorm
development with the primary concern being wind gusts to 60mph and
hail up to quarter size.

Temperatures Friday will be cooler as the result of the increased
cloud cover and rain across the region. Temperatures will only
climb into the middle 80s for most locations to around 90 degrees
in extreme southwest Missouri.

.LONG TERM...(Friday Night through Thursday)
Issued at 139 PM CDT Thu Jul 13 2017

Some lingering showers and isolated storms will continue Friday
night into early Saturday as the front moves through the region.

The upper ridge will then begin to reassert itself through Sunday
and Monday before settling over the Ozarks for most of next week.
Temperatures will again climb into the 90s across the region
nearly every day next week as the upper ridge will be directly
overhead. Next week could be the hottest week of the year
temperature-wise though models currently have humidity levels
lower than this week. Will watch the amount of low level moisture
as we get closer to next week, however, as models tend to under
do the moisture in these situations.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 550 PM CDT Thu Jul 13 2017

A cold front will continue shifting southward with convection
developing in the vicinity of the front. Activity is expected to
stay north of the terminals until the overnight hours and into
Friday with VFR conditions until the convection moves in. MVFR to
possibly brief IFR will be possible within the convection.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 7 PM CDT this evening for MOZ055>058-066>070-
     077>081-088>090-093-094-101.

KS...Heat Advisory until 7 PM CDT this evening for KSZ073-097-101.

&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Lindenberg
Hazardous weather outlook, Jul 13, 6:32 PM CST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
732 PM CDT Thu Jul 13 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-150045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
732 PM CDT Thu Jul 13 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm wind damage risk.
  Limited Flooding risk.
  Elevated Lightning risk.
  Limited Excessive heat risk.

DISCUSSION...

  Heat index values will remain in the mid to upper 90s this
  evening.

  Showers and storms will slowly spread south into the area this
  evening into the overnight hours. Widespread severe weather is
 not expected, but a few strong storms capable of wind gust in
excess of 50mph will be possible. Brief heavy rainfall and
frequent lightning will also occur with the storms. Localized
flooding will also be possible where storms remain over the same
location for an extended period.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

  Heat indices in the middle 90s to around 100 will be possible
  through the weekend into next week.

  Scattered thunderstorm chances will continue across the area
  from Friday through Saturday. There will be a marginal risk for
  an isolated strong to severe storm with gusty winds up to 60
  mph and hail up to quarter size Thursday night through
  Saturday south of I-44. Widespread severe weather is not
  expected at this time. Localized heavy rainfall may be possible
  with any storms that train over the same area.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

In the hours before

Special weather statement, Jul 13, 7:25 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Springfield MO
825 PM CDT THU JUL 13 2017

MOZ070-071-140215-
Phelps MO-Pulaski MO-
825 PM CDT THU JUL 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PULASKI AND WEST CENTRAL
PHELPS COUNTIES UNTIL 915 PM CDT...

At 824 PM CDT, Doppler radar was tracking a strong thunderstorm near
Waynesville, moving northeast at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Northern Fort Leonard Wood...     Waynesville...
St. Robert...                     Laquey...
Devil's Elbow...                  Ozark Springs...
Jerome...

This includes Interstate 44 between mile markers 150 and 169, and
between mile markers 171 and 174.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3777 9186 3768 9227 3785 9236 3801 9200
      3801 9199
TIME...MOT...LOC 0124Z 247DEG 13KT 3780 9224

Lindenberg

The radar

The Springfield radar (KSGF), 122 km away, was scanning. The volume nearest the first event began at 01:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pulaski

When
July 13, 7:30 PM CST
Where
Pulaski County, 1.76 mi SE of St Robert
Measured
60 kt (69 mph) estimated gust
Reported by
Social Media
Coordinates
37.800, -92.210

There were pictures on social media of large tree limbs blown down just southwest of Waynesville. A personal weather station measured a 50 mph wind gusts before losing power.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703184.